« back · www.benzo.org.uk »
TRANQUILLISER HELL STILL HAUNTS
PATIENT AFTER 31-YEAR ADDICTION
The Western Mail
The National Newspaper Of Wales
March 17, 2003
There are thought to be at least half-a-million people in the UK who have been taking benzodiazepines for several years and campaigners claim there are more than a million addicted to the drugs. Health Editor Madeleine Brindley hears about the Valium-induced hell one Cardiff woman is living. Every day is like a year for Jennifer Robinson. Hours pass like months and minutes feel like hours as she waits for them to slowly tick away.
Every morning she is confronted by one overwhelming thought - how will she manage to get through the day? Each new morning no longer brings the promise of a fresh new day to be greeted with enthusiasm and anticipation, instead it is just another day that she is unable to do the small things we all take for granted.
Last week she celebrated her 53rd birthday yet she felt nothing for the occasion, she could not even muster any enthusiasm for the celebrations her husband Ian had planned.
Jennifer describes her life as a living nightmare. A hellish version of reality that was brought on after withdrawing from 31 years of daily Valium use. She describes herself as a shadow of the woman she was before she started to come off the common tranquilliser more than two-and-a-half-years ago.
"This isn't a life - I have no life of my own," she said.
"I live my life like a hermit. I used to travel all over the world with my job, now I can only just make it down the road to Abergavenny.
"Everything I enjoy in life I can't do anymore because of the depression. I have panic attacks if I'm left alone - Ian always has to be with me - I can't concentrate or read. I have flashbacks of my former, wonderful life.
"It seems the only way out of this is death. I feel so hopeless."
Jennifer was prescribed Valium when she was 21 in a bid to help her with the stress she was experiencing in her first proper job, as a teacher working with handicapped children, out of college.
The drug, part of the benzodiazepine family, successfully combated that stress and she was to remain taking it for the best part of her life, despite shifts in perceived medical wisdom that now states these drugs should only be prescribed for short periods of time.
There are thought to be at least half a million long-term benzodiazepine users in the UK, all of whom have been taking it for several years and are addicted to them. Experts believe dependence can start within just 14 days of taking the drugs. Within six months, 30% of users are addicted and within a year it is "highly likely" most have formed a dependence to them.
Jennifer was unaware she had become tolerant to the Valium she had been taking throughout the course of her adult life until she was given a massive 120mg dose when she underwent a voluntary detox programme to address her growing alcohol intake in August 2001. Her daily dose had, until that point, been 8mg.
"It was the worst night of my life. The following day was the day that my old life ended. You can't just give someone 120mg of Valium and expect them to go down to their normal dose. I was told to take 40mg instead and that's when the problems started. I couldn't stop taking it, I was completely dependent." From that point Jennifer, who lives with her husband Ian, a former Welsh international and Cardiff rugby player, in Rhiwbina, in Cardiff, started the long process of withdrawing from Valium by reducing her dose by 2mg a week. And with it she started experiencing the depression, anxiety and panic attacks she still suffers from.
Last February, after experiencing long periods of insomnia and being housebound, Jennifer swallowed a potentially lethal cocktail of anti-depressants and other pills. She wanted to die, she says, to free herself from the black prison her life had become.
Her husband Ian found her in their garden and she was rushed to hospital where she remained unconscious in intensive care for five days.
"I was so angry when I woke up, I thought I would have to go through it again because I no longer wanted to live. The only way out was death because there was no pleasure in my life anymore," she said.
"But Ian told me it was the worst day of his life and he never wanted to go through that again. Sometimes I think he regrets saving me because I'm such a pain. I'm not the same woman he married, I have to go everywhere with him because I can't be on my own anymore."
"It is more difficult to withdraw people from benzodiazepines than it is from heroin," Professor Malcolm Lader, of the Royal Maudsley Hospital, told a radio programme in 1999."It just seems that dependency is so ingrained and the withdrawal symptoms you get are so intolerable that people have a great deal of problems coming off.
"The other aspect is that with heroin, usually the withdrawal is over within a week or so. With benzodiazepines, a proportion of patients go on to long-term withdrawal and they have very unpleasant symptoms for month after month. Some of the tranquilliser groups can document people who still have symptoms 10 years after stopping."
Jennifer believes she is suffering from protracted withdrawal symptoms; a phenomenon psychiatric drug expert Professor Heather Ashton believes affects a minority of people who have withdrawn from benzodiazepines.
"It has been estimated that perhaps 10% to 15% of long-term benzodiazepine users develop a post withdrawal syndrome," she said. "Many of these people have taken benzodiazepines for 20 years or more and, or, have had bad experiences in withdrawal."
Jennifer is not the only person suffering. Despite a growing medical and political realisation about the long-term effects of benzodiazepines, it offers her little hope of an escape from her depression and post-Valium life and little chance of regaining the life she wants so desperately to reclaim.
"I know this isn't my fault - I know it's the drugs.
"But I'm just so angry because there doesn't seem to be anything I can do about it," she said.
Original Story · Media Archive
« back · top · www.benzo.org.uk »